Hypersomnia During Cancer Treatment
What is hypersomnia?
A good night's sleep is important for your functioning and well-being. But too much sleep can also be a problem. One side effect of cancer and cancer treatment is sleeping too much. This is called hypersomnia. Hypersomnia that's linked to chemotherapy treatment often improves after treatment ends.
Hypersomnia is different from fatigue. Fatigue is the feeling of being tired, but able to stay awake if you try. If you have hypersomnia, you have trouble staying awake when you want to and try to. You may sleep 10 hours at night, but still have trouble staying awake during the day. This sleep problem can be caused by cancer treatments or other medicines.
Causes of hypersomnia
Cancer-related hypersomnia may be caused by:
Low levels of red blood cells (anemia)
Hormone changes, such as hypothyroidism
Certain prescription or over-the-counter medicines. These include chemotherapy, antinausea medicine, sedatives, antihistamines, pain medicines, and antidepressants.
Symptoms of hypersomnia
You may have hypersomnia if you have these symptoms for 3 weeks or more:
The treatment for cancer-related hypersomnia depends on the cause. If your sleep problem is due to your treatment, your healthcare provider may want to prescribe medicine to help you stay awake. If your sleep problem is due to depression or stress, your provider may prescribe medicine or refer you to a counselor or therapist.
These tips may help you manage hypersomnia:
Exercise daily in the morning or early afternoon instead of near bedtime.
Keep a regular sleep schedule, with the same wake-up and bedtime every day.
Do things you enjoy that need your full attention.
Don't eat heavy meals or foods that make you sleepy during the day.
Don't have alcohol or caffeine.
© 2023 The StayWell Company, LLC. All rights reserved. This information is not intended as a substitute for professional medical care. Always follow your healthcare provider's instructions.